Are chills a side effect of chemo?

4 answers | Last updated: Dec 01, 2016
Mark asked...

Are chills a side affect of chemo? I am experiencing chills every five to seven days for chemotheraphy which was completed last September. My last episode lasted five days. Checks showed my thyroid is good and my blood levels are good.


Expert Answers

Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone with Cancer," "The Journey of Grief," "Handbook on Hospice and Palliative Care," and other titles on cancer diagnosis and end of life. She speaks regularly at cancer research and support functions, including PANCAN and Cancer Survivor's Network. She is a former member of the Executive Committee of the CSN at St. Joseph's Hospital of Atlanta and the Georgia Chapter of the Lymphoma Research Foundation.

Symptoms like chills, shaking and fever are the body's way of trying to increase temperature through muscular activity. Chills are particularly common with certain cancer drugs such as interferon, interleukin-2, and tumor necrosis factor (TNF), but they can occur after treatment with most chemotherapy agents.

Chills are nothing to be concerned about during chemotherapy, but it's unusual for them to persist months after the completion of treatment. They may indicate a separate medical problem, one that may or may not be related to your cancer treatment. One thing to consider is whether you are continuing to take any medications other than chemo that could be causing this side effect. Unless your doctor has advised against it, there's no reason not to treat chills with ibuprofen, acetaminophen, or aspirin. But because there are numerous causes of these symptoms and they've persisted for a long time, you should go to your medical practitioner to determine the specific treatment.


Community Answers

Susiegal answered...

I also have been experiencing chills, even days after chemo. I take the chemo twice per week, say Tuesday & Friday or Monday & Thursday in the mornings. The chills usually happen in the afternoon. They come and go, but usually I have to sit in the couch to watch tv or read with a sweater or blanket around me. During my week off chemo, I usually do not get the "chills". Chemo is no picnic!


A fellow caregiver answered...

My mother gets chemo 1 every 3 weeks and this is her 3rd infusion and she also experiences chills usually starting about 4 days after and it seems to last several days.


A fellow caregiver answered...

I started chemo yesterday and today I'm having chills that I can't explain otherwise. The good news is that I seem to be escaping other side effects so far.